Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 85, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2004, 4:55 PM CDT for Mercer County, Illinois. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2004, 4:55 PM CDT (21:55 UTC)
- Expired
- May 31, 2004, 5:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Mercer County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:01 PM CDT | HAIL 0.5 | Aledo, IL | HAIL ACCUMULATED ON THE GROUND |
| May 31, 5:20 PM CDT | HAIL 0.25 | 2 Sw New Windsor, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671 WUUS53 KDVN 312155 SVRDVN ILC131-312230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 PM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN NORTHWEST ILLINOIS * UNTIL 530 PM CDT * AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JOY...OR ABOUT 8 MILES WEST OF ALEDO...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALEDO BY 500 PM CDT SHALE CITY...WANLOCK AND BURGESS BY 505 PM CDT VIOLA...MATHERVILLE AND BODEN BY 510 PM CDT CABLE BY 515 PM CDT 7 MILES SOUTH OF SHERRARD BY 520 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4126 9097 4108 9093 4110 9046 4133 9046 $$ DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:17 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 31, 3:17 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 317 PM CDT MON MAY 31 2004 .SYNOPSIS... UPPER LOW WAS LOCATED OVER SRN MN THIS MORNING WITH ANOTHER LOW OVER SRN SASKATCHEWAN POISED TO DROP SOUTH BY TUESDAY. COLD AIR ASSOCIATED WITH THE SYSTEM HAS CREATED A MODERATELY UNSTABLE ATMOSPHERE...WITH NUMEROUS TSRA POPPING UP SINCE NOON AS CONVECTIVE TEMPS AROUND 70 WERE REACHED. THE STORMS THAT DEVELOPED AROUND NOON OVER THE NW CWA OCCURRED JUST AHEAD OF A WEAK IMPULSE APPARENT ON THE WATER VAPOR IMAGERY MOVING THROUGH WRN IA. OTHER TSRA DEVELOPED ON THE COLD SIDE OF THE H3 JET FROM ERN NE THROUGH SRN IA AROUND MID AFTERNOON. WITH WBZS AROUND 7KFT...CELLS WERE HAVING NO TROUBLE SPITTING OUT SOME PEA SIZE HAIL AT TIMES. && .SHORT TERM (TONIGHT AND TUESDAY)... MAIN FORECAST CONCERN IN THE SHORT TERM WILL BE PCPN TRENDS AS COLD UPPER SYSTEM DIGS SOUTH TOWARD IA TONIGHT AND TUESDAY. SINCE SOLAR HEATING HAS PLAYED A LARGE PART IN THIS AFTERNOONS TSRA DEVELOPMENT...WOULD EXPECT CONVECTION TO DECREASE RAPIDLY AFTER 7 OR 8 PM WITH LOSS OF HEATING. MOST OF CWA SHOULD REMAIN DRY OVERNIGHT WITH THE EXCEPTION OF THE FAR NORTH. WE WILL MAINTAIN THE SLIGHT CHANCE WORDING IN THE NORTH WHERE PCPN SHIELD NEAR UPPER SYSTEM COULD MOVE IN BY LATE TONIGHT. FOR TUESDAY EXPECT A REPEAT OF TODAY WITH SHRA DEVELOPING BY LATE MORNING AS H5 COLD POOL MOVES THROUGH ENHANCING LAPSE RATES OVER THE AREA. THERE WILL BE MORE CLOUDS THAN TODAY WITH MODELS SHOWING INCREASING RH FROM NORTH TO SOUTH. HOWEVER...WITH JUST A LITTLE SUN...THE ATMOSPHERE COULD DESTABALIZE ENOUGH TO SUPPORT THUNDERSTORMS. ...DLF... .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) THIS PERIOD WILL BE DOMINATED BY THE SLOW MOVING UPPER LOW PRESSURE SYSTEM THROUGH EARLY THURSDAY...THEN FOCUS SHIFTS TO A MORE SEASONAL BUT ACTIVE ZONAL/SOUTHWEST FLOW REGIME TOWARD THE WEEKEND. WITH THE MAIN UPPER LOW IN THE AREA TUESDAY EVENING...SHOWERS AND A FEW THUNDERSTORMS WILL BE ABLE TO PERSIST INTO EARLY EVENING...BEFORE DISSIPATING TO ISOLATED SHOWERS AFTER DARK. WEDNESDAY...THE UPPER SYSTEM CONTINUES TO BE OVERHEAD...WITH VERY COLD AIR ALOFT. HOWEVER...BY THEN...COOL AIR WILL BE ENTRENCHED OVER THE CWA AND CLOUD COVER IS EXPECTED TO BE MORE WIDESPREAD. THIS WILL LIMIT INSTABILITY...THUS ONLY SHOWERS AND A VERY ISOLATED LIGHTNING STRIKE OR TWO SHOULD DEVELOP DURING THE DAY. IN ALL...THIS PRECIP WILL BE RATHER LIGHT IN GENERAL...BUT ISOLATED AMOUNTS AROUND A QUARTER INCH MAY OCCUR WEDNESDAY. TEMPS WILL BE COOL FOR HIGHS WEDNESDAY...WITH MID/UPPER 60S AREA WIDE. THURSDAY AND FRIDAY WILL SEE COOL HIGH PRESSURE AND MORE SEASONAL TEMPS. HIGHS BACK INTO THE MID 70S WITH LIGHTER WINDS WILL MAKE FOR A FEW REALLY PLEASANT DAYS. THE UNSETTLED WEATHER RETURNS SATURDAY AS THE UPPER FLOW BECOMES ZONAL...AND MOISTURE RETURNS. MCS POTENTIAL WILL BEGIN SATURDAY NIGHT...AND LINGER SEVERAL DAYS AS ANOTHER WEST TO EAST FRONT LINGERS THROUGH THE REGION. MOST 00Z MODELS AGREED WITH THIS SOLUTION. HAVE GONE BELOW CLIMO ON TEMPS GIVEN POTENTIAL FOR CLOUDS AND PRECIP SUN-MON. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 31, 5:00 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT MON MAY 31 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT EARLY MORNING SHOWERS AND THUNDERSTORMS WILL END BY MID MORNING AS AN UPPER LEVEL DISTURBANCE EXITS THE AREA. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. DUE TO COLD AIR ALOFT... STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE A HIGH PROBABILITY OF PRODUCING HAIL. SEVERE STORMS ARE POSSIBLE DUE TO STRONG WINDS ALOFT. THE MOST LIKELY TIME PERIOD IS FROM 2 PM TO 9 PM...WITH THE PRIMARY THREATS BEING HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT MONDAY AN UNSETTLED PERIOD OF WEATHER IS EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT AS SEVERAL UPPER AIR DISTURBANCES ROTATE AROUND AN UPPER LOW. THIS WILL RESULT IN MAINLY AFTERNOON AND EVENING SHOWERS BUT THUNDERSTORMS COULD ALSO DEVELOP. ON WEDNESDAY THE UPPER LOW IS FORECAST TO MOVE ACROSS IOWA INTO ILLINOIS....ALLOWING SHOWERS AND POSSIBLY SOME THUNDERSTORMS TO DEVELOP. COLD AIR ASSOCIATED WITH THE UPPER LOW WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF COLD AIR FUNNELS. THE MOST LIKELY TIME PERIOD FOR THIS WOULD BE DURING THE AFTERNOON AND EVENING HOURS. ANOTHER STORM SYSTEM IS CURRENT EXPECTED TO AFFECT THE REGION NEXT WEEKEND. THIS WILL BRING YET ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. 08
In the hours before
Local storm report, May 31, 11:02 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1102 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG BLANDINSVILLE 40.55N 90.87W
05/30/2004 MCDONOUGH IL STORM CHASER
DAMAGE ON EAST SIDE OF BLANDINSVILLE. TRAILER HOME
COMPLETLY DESTROYED. ANOTHER TRAILER HOME TOP RIPPED OFF.
SEMI TRAILER BLOWN OVER. QUANSET HUT TYPE METAL BUILDING
DESTROYED. MANY TREES DOWN. TIME OF DAMAGE ESTIMATED.
&&
ERVINLocal storm report, May 31, 12:41 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 3 N ATKINSON 41.46N 90.01W
05/30/2004 HENRY IL PUBLIC
VERY LARGE BRANCHES BROKEN OFF WALNUT TREE.
&&
ERVINLocal storm report, May 31, 1:16 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL DELMAR 42.00N 90.61W
05/31/2004 0.50 INCH CLINTON IA LAW ENFORCEMENT
SLIGHTLY LARGER THAN PEA SIZE HAIL.
&&
ERVINLocal storm report, May 31, 3:51 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL HAZLETON 42.62N 91.91W
05/31/2004 0.25 INCH BUCHANAN IA PUBLIC
0338 PM TSTM WND DMG MILLEDGEVILLE 41.96N 89.78W
05/31/2004 CARROLL IL EMERGENCY MNGR
TREES DOWN
0338 PM TSTM WND DMG LANARK 42.10N 89.83W
05/31/2004 CARROLL IL LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN LANARK
&&
DLFLocal storm report, May 31, 4:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 2 N STERLING 41.83N 89.69W
05/31/2004 1.00 INCH WHITESIDE IL TRAINED SPOTTER
HAIL FELL 2 TO 3 MILES NORTH OF STERLING.
&&
ERVINLocal storm report, May 31, 4:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MILLEDGEVILLE 41.96N 89.78W
05/31/2004 CARROLL IL LAW ENFORCEMENT
TREES DOWN.
&&
ERVINThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:42 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 48 min |
| May 31, 3:52 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 28 min |
| May 31, 6:00 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.